Depression/Mental Health Expert Forum
zoloft vs. welbutrin vs. effexor
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

zoloft vs. welbutrin vs. effexor

I'm 28 yrs. old and I started taking Zoloft 50mg for depression about 8 weeks ago. My mother has been on welbutrin for about 2 years and my father just started taking effexor xr.I realize Zoloft is an SSRI and Effexor is an SNRI, but what exactly is the difference between all three of these medications and is one better than the other?  

What reasons are there for one doctor prescribe one and another doctor to prescribe the other for the same condition?

Obviously depression runs in my family because my grandfather(my mothers father) was treated for depression also. Does this mean I will be fighting this illness for the rest of my life?  I want to have a family someday and this is a major concern for me. Is there anything I can do to prevent this illness from affecting my future children?
Related Discussions
242532_tn?1269553979
These medications all work a little differently on the different chemcical systems in the brain that are thought to effect depression.    Although it runs in the family, that does not mean it is genetic.  Look at your depression as having a cause in your life rather than an illness. Get therapy to help you. If you want some immediate perspective on this, go to www.masteringstress.com and take an etherapy session.
10 Comments
Blank
Avatar_n_tn
Thank you for your response.  I am going to pursue professional counseling in the near future, I'm just not sure who to go to.  In the mean time the zoloft is really working for me so far, the crying episodes have stopped and the feelings of anxiety over my everyday schedule and tasks is almost gone so I think I caught the depression before it got too bad.  I would say I suffered the symptoms of depression for about 8-9 months before it got to the point where I just couldn't function normally anymore.  My concern now is that I will become dependent on the Zoloft.  I am a very strong willed person and I do not have an addictive personality.  Should I be concerned about being on Zoloft 50mg?  How long is too long to stay on a medication like this?  Thank you for any insight you my have, I am open to any comments or advice.
Blank
Avatar_n_tn
You mother and father both having depression means that it is a coincidence because their genetics are mot related. The genetic factor for unipolar depression is low and you don
Blank
Avatar_n_tn
Be CAREFUL -

I was on Celexa for 10 months. I noticed "tics" involving the left side of my face/neck/shoulder shortly after the dosage was increased to 40mg, that got worse over time. After withdrawing from the drug (which was horrible itself), the movements got much worse. They have stabalized, but have not gotten better. I have Tardive Dyskinesia. I live every day, all day, and worse in the evening with horrible involuntary movements that are constant (about one movement a second). These movements are so strong that my entire upper body is moved by them. The only relief I get is when I sleep, they disappear.

If anyone ever notices involuntary movements on SSRI's, even if those movements seem trivial, TELL YOUR DOCTOR, and make them listen to you! Mine told me not to worry, for months, until it was too late.

Celexa is supposed to be the one SSRI with the least side effects of them all.
Blank
Avatar_n_tn
Moose,
   Depression can be a group of symptoms that vary with the individual.  Antidpressant drugs are also similar with varying side effects.
Most depressions have insomnia as a component.  A sedating SSRI like paxil or zoloft might be a good choice.
For depression with hypersomnia (oversleep), an AD like
prozac or wellbutrin might be a good first choice.  Most ADs cause weight gain.  Wellbutrin usually does not. But, wellbutrin can exacerbate anxiety. Effexor affects people differently.  It makes some people tired, makes others more energetic.
You can decide for yourself whether your depression is caused by environmental factors, or whether it is "endogenous" or coming from within.  
I do not believe there have been long term studies on SSRIs, but the patents on some ssris (paxil,prozac) are expired, so they are available as generics.  THis means that some people have been on these medication for over 10 years.  It is now understood that there may be a "discontinuation syndrome" associated with stopping treatment with an SSRI.  Some long term SSRI users may experience PANES (persistent adverse neurological effectS).
If you are suffering from major depression, and should it be a recurrent thing, you might be more concerned about whether SSRIs will continue to be effective for you over the long term, as some people experience "ssri poop-out", where, for some reason, their antidepressants are no longer effective in treating their symptoms.
Blank
Avatar_n_tn
In my experience, Wellbutrin exacberated my anxiety and I had to take klonopin to counteract the anxiety.  Once I took double the dose of wellbutrin by accident and became highly manic.

I did have to stop taking Luvox (an SSRI) after several years because it was no longer effective.  I don't know about "persistent adverse neurological effects." I have read in passing that long term use of SSRIs can lead to the inability of your brain to produce serotonin on its own.  I am not sure this is the same thing.
Blank
Avatar_n_tn
I took Welbutrin for 5 days and then developed a big burning rash on my inner thigh. It was burning so much that it actually caused blisters. Has anyone else experienced the same. I am on zoloft as well but I wanted something to help with my concentration.
Thanks
Blank
Avatar_n_tn
I took Welbutrin for 5 days and then developed a big burning rash on my inner thigh. It was burning so much that it actually caused blisters. Has anyone else experienced the same. I am on zoloft as well but I wanted something to help with my concentration.
Thanks
Blank
Avatar_n_tn
I have been taking welbutrin for 3 days now and I am feeling more depressed.  I know it takes at least 2-6 weeks before really getting any benefit from antidpressants, but I was doing pretty good before taking it and since taking it, I feel extremely sad and empty.  I was on effexor four years ago, and it caused me to stay in a mania stage.  I liked feeling that "really on top of the world" feeling for awhile, but soon I began to drive everyone crazy, including myself!  I strongly believe in getting counseling along with medication for depression.
Blank
Avatar_n_tn
I have tried lexapro and it made me want to sleep all the time. I tried Welbutrin for several months and felt better at first but then started feeling empty and tired again?  Any suggestions?  Is Effexor more effective?
Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
8 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank